Spontaneous Hemarthrosis Following Fibrinolytic Therapy for Acute Myocardial Infarction: A Case Report and Literature Review
Mahmoud M. Ramadan, Iqbal S. Khan, Ousama Mahdi
(Department of Cardiology, Mansoura University, Faculty of Medicine, Mansoura, Egypt)
Am J Case Rep 2014; 15:514-517
Despite the widespread use of fibrinolytic therapy and the numerous reports on its bleeding complications, spontaneous hemarthrosis following fibrinolytic therapy is quite rare.
Case Report: We describe in this report a patient with no previous history of articular disease who developed a spontaneous right knee bloody effusion following fibrinolytic therapy using rt-PA for acute ST-elevation myocardial infarction. Furthermore, we provide a review of all cases of spontaneous hemarthrosis documented so far in the literature.
Conclusions: Several pre-existing joint diseases may predispose to hemarthrosis following fibrinolytic therapy, even in patients who deny previous or current articular disorders. Therefore, hemorrhage should be considered in the differential diagnosis of mono-arthritis following fibrinolytic therapy for STEMI.
Keywords: Fibrinolytic Agents - therapeutic use, Hemarthrosis - diagnosis, Humans, Male, Middle Aged, Myocardial Infarction - drug therapy, Thrombolytic Therapy - adverse effects, Tissue Plasminogen Activator - therapeutic use